Schloss Dagstuhl - Leibniz-Zentrum fuer Informatik GmbH Schloss Dagstuhl - Leibniz-Zentrum fuer Informatik GmbH scholarly article en Bacsó, Gábor; Marx, Dániel; Tuza, Zsolt http://www.dagstuhl.de/lipics License
when quoting this document, please refer to the following
DOI:
URN: urn:nbn:de:0030-drops-69397
URL:

; ;

H-Free Graphs, Independent Sets, and Subexponential-Time Algorithms

pdf-format:


Abstract

It is an outstanding open question in algorithmic graph theory to determine the complexity of the MAXIMUM INDEPENDENT SET problem on P_t-free graphs, that is, on graphs not containing any induced path on t vertices. So far, polynomial-time algorithms are known only for t at most 5 [Lokshtanov et al., SODA 2014, 570-581, 2014]. Here we study the existence of subexponential-time algorithms for the problem: by generalizing an earlier result of Randerath and Schiermeyer for t=5 [Discrete App. Math., 158 (2010), 1041-1044], we show that for any t at least 5, there is an algorithm for MAXIMUM INDEPENDENT SET on P_t-free graphs whose running time is subexponential in the number of vertices. SCATTERED SET is the generalization of MAXIMUM INDEPENDENT SET where the vertices of the solution are required to be at distance at least $d$ from each other. We give a complete characterization of those graphs H for which SCATTERED SET on H-free graphs can be solved in time subexponential in the size of the input (that is, in the number of vertices plus the number of edges): * If every component of H is a path, then d-SCATTERED SET on H-free graphs with n vertices and m edges can be solved in time 2^{(n+m)^{1-O(1/|V(H)|)}}, even if d is part of the input. * Otherwise, assuming ETH, there is no 2^{o(n+m)} time algorithm for d-SCATTERED SET for any fixed d at least 3 on H-free graphs with n vertices and m edges.

BibTeX - Entry

@InProceedings{bacs_et_al:LIPIcs:2017:6939,
  author =	{G{\'a}bor Bacs{\'o} and D{\'a}niel Marx and Zsolt Tuza},
  title =	{{H-Free Graphs, Independent Sets, and Subexponential-Time Algorithms}},
  booktitle =	{11th International Symposium on Parameterized and Exact Computation (IPEC 2016)},
  pages =	{3:1--3:12},
  series =	{Leibniz International Proceedings in Informatics (LIPIcs)},
  ISBN =	{978-3-95977-023-1},
  ISSN =	{1868-8969},
  year =	{2017},
  volume =	{63},
  editor =	{Jiong Guo and Danny Hermelin},
  publisher =	{Schloss Dagstuhl--Leibniz-Zentrum fuer Informatik},
  address =	{Dagstuhl, Germany},
  URL =		{http://drops.dagstuhl.de/opus/volltexte/2017/6939},
  URN =		{urn:nbn:de:0030-drops-69397},
  doi =		{10.4230/LIPIcs.IPEC.2016.3},
  annote =	{Keywords: independent set, scattered set, subexponential algorithms, H-free graphs}
}

Keywords: independent set, scattered set, subexponential algorithms, H-free graphs
Seminar: 11th International Symposium on Parameterized and Exact Computation (IPEC 2016)
Issue date: 2017
Date of publication: 2017


DROPS-Home | Fulltext Search | Imprint Published by LZI